I was prescribed this drug for anxiety after suffering a concussion. I have taken one or two .5 mg daily for about 5 days. This drug has been a life saver for me, as I was not sleeping or eating before I took it. Now I am reading that I can become dependent and I don't want to misuse this drug. The doctor said I can use it for a few weeks, but I'm scared to have withdrawal symptoms. Any advice?
Ativan - How can I use this without becoming dependent?
Question posted by akocich on 1 Dec 2014
Last updated on 18 January 2015 by sage379
I've taken ativan on and off for years so my advice is if you are taking a low dosage for just a few weeks you should be fine. If you do experience withdrawel symptoms you can be tapered off, but don't think yourself into them. I think you read a lot of horror stories when you google benzodiazapines. Yes they can cause dependency and seizures ect when withdrawing after long term usually high dose useage. I think though that everyone's tolerance before dependency is a little different. Currently I have taken 1mg every 2 or 3 days for over a year and can still go several days without having withdrawel. Again everybody is different, but I think this is in contrast to some of the horror stories you will read. I resisted taking them for years because of unfounded fears. I also suffered a concussion from a serious car accident this summer and I can tell you ativan may have been the only thing that kept me out of the emergency room.
Head injuries of any type as I discovered can cause some problems that can raise your anxiety level pretty quick, I'm talking think you are dying cause you are seeing double from a stroke problems. So in a nutshell if you are judicious with them and do exactly as your doctor says you should be ok. Usual disclaimers here, I am not a doctor or medical professional this is just my opinion.
If you'll be using it short term you shouldn't have problems, just follow what your doctor says and all will work out. Try not to worry as you need your medication for now and if by chance your dr. wants you to take it longer I am sure he will taper you safely when the time comes. Take care and be safe..
Dependence is the need for something that helps, like oxygen. Addiction is a behavioral issue, withdrawals will occur if the med is stopped abruptly rather than gradually. Use as directed and you'll ensure safe practice.
akocich unless yu have had problems with drugs prior to this most people on short term and take just as prescribed... THERE is a big difference of being dependend and addicted to a drug short term use like your doctor is talking the chances are next to zero when taken for that term of time just to get you back on track and then if needed the doctor well taper you off... they worry way to many people about withdrawal... and normal with just a few weeks of use you well hardley notice anything outside of just a bit of discomfort meaning shakeness ect this is not addiction..or even withdrawl if taken just as prescribed..and again don't worry if needed the doctor well start tapering you down before that time... and the dose you are on is very mild for people that do end up having problems don't worry your going to get too upset for nothing Chuck1957 medicall retired pharm.technician..Cpht..
- Ativan uses and safety info
- Ativan information for Healthcare Professionals (includes dosage details)
- Side effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.